December  2014, 7(6): 1335-1346. doi: 10.3934/dcdss.2014.7.1335

On the growth of positive entire solutions of elliptic PDEs and their gradients

1. 

Department of Mathematics, University of Salerno, via Giovanni Paolo II n.132, 84084 Fisciano (SA), Italy

Received  January 2013 Revised  July 2013 Published  June 2014

We investigate the growth of entire positive functions $u(x)$ and their gradients $Du$ in Sobolev spaces when a polynomial growth is assumed for their image $Lu$ through a linear second-order uniform elliptic operator $L$. In particular, under suitable assumptions on the coefficients, we show that if $Lu$ is bounded, then $u(x)$ may grow at most quadratically at infinity. We also discuss, by counterexamples, the optimality of the assumptions and extend the results to viscosity solutions of fully nonlinear equations.
Citation: Antonio Vitolo. On the growth of positive entire solutions of elliptic PDEs and their gradients. Discrete and Continuous Dynamical Systems - S, 2014, 7 (6) : 1335-1346. doi: 10.3934/dcdss.2014.7.1335
References:
[1]

M. E. Amendola, L. Rossi and A. Vitolo, Harnack inequalities and ABP estimates for nonlinear second order elliptic equations in unbounded domains, Abstr. Appl. Anal., (2008), Art. ID 178534, 19 pp. doi: 10.1155/2008/178534.

[2]

L. A. Caffarelli, Interior a priori estimates for solutions of fully nonlinear equations, Ann. of Math., 130 (1989), 189-213. doi: 10.2307/1971480.

[3]

L. A. Caffarelli and X. Cabrè, Fully Nonlinear Elliptic Equations, American Mathematical Society Colloquium Publications, 43, American Mathematical Society, Providence, RI, 1995.

[4]

L. A. Caffarelli, M. G. Crandall, M. Kocan and A. Swiech, On viscosity solutions of fully nonlinear equations with measurable ingredients, Commun. Pure Appl. Math., 49 (1996), 365-397. doi: 10.1002/(SICI)1097-0312(199604)49:4<365::AID-CPA3>3.0.CO;2-A.

[5]

I. Capuzzo Dolcetta, F. Leoni and A. Vitolo, The Alexandrov-Bakelman-Pucci weak maximum principle for fully nonlinear equations in unbounded domains, Commun. Partial Differ. Equations, 30 (2005), 1863-1881. doi: 10.1080/03605300500300030.

[6]

I. Capuzzo Dolcetta and A. Vitolo, A qualitative Phragmèn-Lindelöf theorem for fully nonlinear elliptic equations, J. Differential Equations, 243 (2007), 578-592. doi: 10.1016/j.jde.2007.08.001.

[7]

I. Capuzzo Dolcetta and A. Vitolo, Glaeser's type gradient estimates for non-negative solutions of fully nonlinear elliptic equations, Discrete Contin. Dyn. Syst., 28 (2010), 539-557. doi: 10.3934/dcds.2010.28.539.

[8]

M. G. Crandall, H. Ishii and P. L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc., 27 (1992), 1-67. doi: 10.1090/S0273-0979-1992-00266-5.

[9]

M. G. Crandall, M. Kocan, P. L. Lions and A. Swiech, Existence results for boundary problems for uniformly elliptic and parabolic fully nonlinear equations, Electron. J. Differential Equations, 24 (1999), 1-22.

[10]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd edition, Grundlehren der Mathematischen Wissenschaften, 224, Springer-Verlag, Berlin-New York, 1983. doi: 10.1007/978-3-642-61798-0.

[11]

S. Koike, A Beginners Guide to the Theory of Viscosity Solutions, MSJ Memoirs 13, Math. Soc. Japan, Tokyo, 2004.

[12]

S. Koike and A. Swiech, Maximum principle for fully nonlinear equations via the iterated comparison function method, Math. Ann., 339 (2007), 461-484. doi: 10.1007/s00208-007-0125-z.

[13]

S. Koike and T. Takahashi, Remarks on regularity of viscosity solutions for fully nonlinear uniformly elliptic PDEs with measurable ingredients, Adv. Differential Equations, 7 (2002), 493-512.

[14]

E. Landau, Einige Ungleichungen für zweimal differenzierbare Funktionen, Proc. London Math. Soc., 13 (1913), 43-49. doi: 10.1112/plms/s2-13.1.43.

[15]

Y. Y. Li and L. Nirenberg, Generalization of a well-known inequality, Progress in Nonlinear Differential Equations and Their Applications, 66 (2006), 365-370. doi: 10.1007/3-7643-7401-2_24.

[16]

Y. Y. Li and L. Nirenberg, A miscellany, in Percorsi incrociati (in ricordo di Vittorio Cafagna) (eds I. Capuzzo Dolcetta, M. Transirico and A. Vitolo), Collana Scientifica di Ateneo, Università di Salerno, 2010, 193-208.

[17]

V. G. Maz'ya and T. O. Shaposhnikova, Sharp pointwise interpolation inequalities for derivatives, Funct. Anal. Appl., 36 (2002), 30-48. doi: 10.1023/A:1014478100799.

[18]

A. Swiech, $W^{1,p}$-Interior estimates for solutions of fully nonlinear, uniformly elliptic equations, Adv. Differential Equations, 2 (1997), 1005-1027.

[19]

A. Vitolo, On the maximum principle for complete second-order elliptic operators in general domains, J. Differential Equations, 194 (2003), 166-184. doi: 10.1016/S0022-0396(03)00193-1.

[20]

A. Vitolo, On the Phragmèn-Lindelöf principle for second-order elliptic equations, J. Math. Anal. Appl., 300 (2004), 244-259. doi: 10.1016/j.jmaa.2004.04.067.

show all references

References:
[1]

M. E. Amendola, L. Rossi and A. Vitolo, Harnack inequalities and ABP estimates for nonlinear second order elliptic equations in unbounded domains, Abstr. Appl. Anal., (2008), Art. ID 178534, 19 pp. doi: 10.1155/2008/178534.

[2]

L. A. Caffarelli, Interior a priori estimates for solutions of fully nonlinear equations, Ann. of Math., 130 (1989), 189-213. doi: 10.2307/1971480.

[3]

L. A. Caffarelli and X. Cabrè, Fully Nonlinear Elliptic Equations, American Mathematical Society Colloquium Publications, 43, American Mathematical Society, Providence, RI, 1995.

[4]

L. A. Caffarelli, M. G. Crandall, M. Kocan and A. Swiech, On viscosity solutions of fully nonlinear equations with measurable ingredients, Commun. Pure Appl. Math., 49 (1996), 365-397. doi: 10.1002/(SICI)1097-0312(199604)49:4<365::AID-CPA3>3.0.CO;2-A.

[5]

I. Capuzzo Dolcetta, F. Leoni and A. Vitolo, The Alexandrov-Bakelman-Pucci weak maximum principle for fully nonlinear equations in unbounded domains, Commun. Partial Differ. Equations, 30 (2005), 1863-1881. doi: 10.1080/03605300500300030.

[6]

I. Capuzzo Dolcetta and A. Vitolo, A qualitative Phragmèn-Lindelöf theorem for fully nonlinear elliptic equations, J. Differential Equations, 243 (2007), 578-592. doi: 10.1016/j.jde.2007.08.001.

[7]

I. Capuzzo Dolcetta and A. Vitolo, Glaeser's type gradient estimates for non-negative solutions of fully nonlinear elliptic equations, Discrete Contin. Dyn. Syst., 28 (2010), 539-557. doi: 10.3934/dcds.2010.28.539.

[8]

M. G. Crandall, H. Ishii and P. L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc., 27 (1992), 1-67. doi: 10.1090/S0273-0979-1992-00266-5.

[9]

M. G. Crandall, M. Kocan, P. L. Lions and A. Swiech, Existence results for boundary problems for uniformly elliptic and parabolic fully nonlinear equations, Electron. J. Differential Equations, 24 (1999), 1-22.

[10]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd edition, Grundlehren der Mathematischen Wissenschaften, 224, Springer-Verlag, Berlin-New York, 1983. doi: 10.1007/978-3-642-61798-0.

[11]

S. Koike, A Beginners Guide to the Theory of Viscosity Solutions, MSJ Memoirs 13, Math. Soc. Japan, Tokyo, 2004.

[12]

S. Koike and A. Swiech, Maximum principle for fully nonlinear equations via the iterated comparison function method, Math. Ann., 339 (2007), 461-484. doi: 10.1007/s00208-007-0125-z.

[13]

S. Koike and T. Takahashi, Remarks on regularity of viscosity solutions for fully nonlinear uniformly elliptic PDEs with measurable ingredients, Adv. Differential Equations, 7 (2002), 493-512.

[14]

E. Landau, Einige Ungleichungen für zweimal differenzierbare Funktionen, Proc. London Math. Soc., 13 (1913), 43-49. doi: 10.1112/plms/s2-13.1.43.

[15]

Y. Y. Li and L. Nirenberg, Generalization of a well-known inequality, Progress in Nonlinear Differential Equations and Their Applications, 66 (2006), 365-370. doi: 10.1007/3-7643-7401-2_24.

[16]

Y. Y. Li and L. Nirenberg, A miscellany, in Percorsi incrociati (in ricordo di Vittorio Cafagna) (eds I. Capuzzo Dolcetta, M. Transirico and A. Vitolo), Collana Scientifica di Ateneo, Università di Salerno, 2010, 193-208.

[17]

V. G. Maz'ya and T. O. Shaposhnikova, Sharp pointwise interpolation inequalities for derivatives, Funct. Anal. Appl., 36 (2002), 30-48. doi: 10.1023/A:1014478100799.

[18]

A. Swiech, $W^{1,p}$-Interior estimates for solutions of fully nonlinear, uniformly elliptic equations, Adv. Differential Equations, 2 (1997), 1005-1027.

[19]

A. Vitolo, On the maximum principle for complete second-order elliptic operators in general domains, J. Differential Equations, 194 (2003), 166-184. doi: 10.1016/S0022-0396(03)00193-1.

[20]

A. Vitolo, On the Phragmèn-Lindelöf principle for second-order elliptic equations, J. Math. Anal. Appl., 300 (2004), 244-259. doi: 10.1016/j.jmaa.2004.04.067.

[1]

Soohyun Bae. Positive entire solutions of inhomogeneous semilinear elliptic equations with supercritical exponent. Conference Publications, 2005, 2005 (Special) : 50-59. doi: 10.3934/proc.2005.2005.50

[2]

Yajing Zhang, Jianghao Hao. Existence of positive entire solutions for semilinear elliptic systems in the whole space. Communications on Pure and Applied Analysis, 2009, 8 (2) : 719-724. doi: 10.3934/cpaa.2009.8.719

[3]

Peter Poláčik. On uniqueness of positive entire solutions and other properties of linear parabolic equations. Discrete and Continuous Dynamical Systems, 2005, 12 (1) : 13-26. doi: 10.3934/dcds.2005.12.13

[4]

Italo Capuzzo Dolcetta, Antonio Vitolo. Glaeser's type gradient estimates for non-negative solutions of fully nonlinear elliptic equations. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 539-557. doi: 10.3934/dcds.2010.28.539

[5]

Limei Dai. Entire solutions with asymptotic behavior of fully nonlinear uniformly elliptic equations. Communications on Pure and Applied Analysis, 2011, 10 (6) : 1707-1714. doi: 10.3934/cpaa.2011.10.1707

[6]

Alan V. Lair, Ahmed Mohammed. Entire large solutions of semilinear elliptic equations of mixed type. Communications on Pure and Applied Analysis, 2009, 8 (5) : 1607-1618. doi: 10.3934/cpaa.2009.8.1607

[7]

Peter Poláčik, Darío A. Valdebenito. Existence of quasiperiodic solutions of elliptic equations on the entire space with a quadratic nonlinearity. Discrete and Continuous Dynamical Systems - S, 2020, 13 (4) : 1369-1393. doi: 10.3934/dcdss.2020077

[8]

Andrzej Świȩch. Pointwise properties of $ L^p $-viscosity solutions of uniformly elliptic equations with quadratically growing gradient terms. Discrete and Continuous Dynamical Systems, 2020, 40 (5) : 2945-2962. doi: 10.3934/dcds.2020156

[9]

Xavier Cabré, Manel Sanchón, Joel Spruck. A priori estimates for semistable solutions of semilinear elliptic equations. Discrete and Continuous Dynamical Systems, 2016, 36 (2) : 601-609. doi: 10.3934/dcds.2016.36.601

[10]

Claudia Anedda, Giovanni Porru. Boundary estimates for solutions of weighted semilinear elliptic equations. Discrete and Continuous Dynamical Systems, 2012, 32 (11) : 3801-3817. doi: 10.3934/dcds.2012.32.3801

[11]

Patrizia Pucci, Marco Rigoli. Entire solutions of singular elliptic inequalities on complete manifolds. Discrete and Continuous Dynamical Systems, 2008, 20 (1) : 115-137. doi: 10.3934/dcds.2008.20.115

[12]

Kyril Tintarev. Positive solutions of elliptic equations with a critical oscillatory nonlinearity. Conference Publications, 2007, 2007 (Special) : 974-981. doi: 10.3934/proc.2007.2007.974

[13]

Jun Bao, Lihe Wang, Chunqin Zhou. Positive solutions to elliptic equations in unbounded cylinder. Discrete and Continuous Dynamical Systems - B, 2016, 21 (5) : 1389-1400. doi: 10.3934/dcdsb.2016001

[14]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3821-3836. doi: 10.3934/dcdss.2020436

[15]

Zhijun Zhang. Large solutions of semilinear elliptic equations with a gradient term: existence and boundary behavior. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1381-1392. doi: 10.3934/cpaa.2013.12.1381

[16]

Dumitru Motreanu, Viorica V. Motreanu, Abdelkrim Moussaoui. Location of Nodal solutions for quasilinear elliptic equations with gradient dependence. Discrete and Continuous Dynamical Systems - S, 2018, 11 (2) : 293-307. doi: 10.3934/dcdss.2018016

[17]

Marius Ghergu, Vicenţiu Rădulescu. Nonradial blow-up solutions of sublinear elliptic equations with gradient term. Communications on Pure and Applied Analysis, 2004, 3 (3) : 465-474. doi: 10.3934/cpaa.2004.3.465

[18]

Yu-Juan Sun, Li Zhang, Wan-Tong Li, Zhi-Cheng Wang. Entire solutions in nonlocal monostable equations: Asymmetric case. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1049-1072. doi: 10.3934/cpaa.2019051

[19]

Guozhen Lu and Juncheng Wei. On positive entire solutions to the Yamabe-type problem on the Heisenberg and stratified groups. Electronic Research Announcements, 1997, 3: 83-89.

[20]

Feida Jiang, Xi Chen, Juhua Shi. Nonexistence of entire positive solutions for conformal Hessian quotient inequalities. Electronic Research Archive, 2021, 29 (6) : 4075-4086. doi: 10.3934/era.2021072

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (83)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]